Georgia, 2004

Lightning Strike in Georgia, January 26, 2004

January 26, 2004 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 26, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 26, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST MON JAN 26 2004

...POTENTIAL SEVERE WEATHER TONIGHT THEN BACK INTO THE COLD AIR
TUESDAY NIGHT THROUGH THURSDAY MORNING...

.SHORT TERM...LEADING EDGE OF SQUALL LINE JUST ABOUT TO ENTER INLD
SE GA...AND EVAPORATIONAL COOLING FM PRECEDING RAINS HAS DROPPED THE
WEDGE SOUTHWARD INTO THE EXTREME NWRN CWA AS AMG/DQH HV DROPPED INTO
THE LOWER 40S AT 18Z. MODELS STILL IN AGREEMENT FOR MID LEVEL
IMPULSES TO CONTINUE RIDING ACRS THE CWA THIS EVENING AHEAD OF THE
MAIN COLD FRONT ALLOWING FOR SQUALL LINE TO MAKE A BIGGER PUSH
ACROSS THE CWA THIS EVENING AND EXIT OFF THE COAST AFTER MIDNIGHT
TONIGHT. EXPECT THAT TORNADO WATCH WL BE EXPANDED SOUTH AND EAST
AFTER 4 PM. COLD FRONTAL PASSAGE WL NOT TAKE PLACE UNTIL TUE AM...
MAKING TEMP FCST TRICKY AS TEMPS WILL REMAIN MILD TONIGHT SOUTH OF
THE WEDGE AND WL ALLOW FOR A SMALL RISE IN TEMPS TUE AM AHEAD OF THE
COLD FRONTAL PASSAGE. MIN TEMPS WILL FALL CLOSE TO FREEZING AND WITH
NW WINDS ARND 10 MPH WL BE VERY CLOSE TO WIND CHILL ADVISORY
CRITERIA OF 25 DEG ACRS NE FL. WL LET MID SHIFT/DAY SHIFT TUE TO
MONITOR FOR UPDATES AND WL NEED TO ADD TO HWO IN FUTURE RELEASES.
WED WL BE A UNSEASONABLY COLD DAY WITH MAX TEMPS ONLY IN THE LOWER
50S AND UNDER CLEAR SKIES THIS SHUD ALLOW FOR A HARD FREEZE INLAND
COUNTIES WEDNESDAY NIGHT.

.LONG TERM...12Z GFS RUN SUPPORTING A LOW PRES SYSTEM TO MOVE ACROSS
THE FL PENINSULA AND HV CAPPED ANY POP FCSTS FOR THE DAY TO CHANCE
FROM NOW AND WL BE MAINLY ACRS NE FL...ALTHOUGH THIS IS SUBJECT TO
CHANGE AS LOW TRACK BECOMES MORE APPARENT. REST OF EXTENDED REMAINS
DRY...AS 00Z MRF RUN IS DEPICTING A DRY FRONTAL PASSAGE FOR LATE
SUNDAY INTO MONDAY NEXT WEEK.
&&

.MARINE...SIGNIFICANT MODEL DIFFERENCES CONCERNING THE SHORT TERM
WINDS. FRONTAL POSITION IS LARGELY THE SAME AMONG THE MODELS...OVER
THE LAND PORTION AT LEAST. THE GFS HOWEVER HAS OFFSHORE FRONT CLOSER
TO THE COAST THAN THE ETA SUITE AND THEREFORE KEEPS HIGHEST WINDS
CLOSER TO THE COAST. FEEL THE MESO-ETA HAS THE RIGHT IDEA GIVEN
SOUTHWARD PUSH OF FRONT ALREADY...BUT FOR NOW WILL USE A BLEND. THIS
WILL TAPER BACK THE SCA FOR THE NEARSHORE TO SCEC FOR NOW WITH
POSSIBLE UPDATE LATER THIS EVENING. REGARDLESS ALL MODELS REALLY
CRANK UP WINDS TOMORROW AFTERNOON AND WILL CARRY SCA ALL WATERS
THROUGH WEDNESDAY AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 40 58 29 51 / 90 30 00 00
SSI 57 63 33 52 / 90 30 00 00
JAX 62 69 32 53 / 80 30 00 00
SGJ 64 71 35 52 / 70 30 00 00
GNV 63 69 31 54 / 70 20 00 00
OCF 64 70 32 55 / 70 30 00 00
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY 20-60NM.
GA...TORNADO WATCH #3 UNTIL 4 PM PORTIONS OF INLD SE GA.
     SMALL CRAFT ADVISORY 20-60NM.
&&

HESS/DEESE
Hazardous weather outlook, Jan 26, 10:27 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1027 AM EST MON JAN 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-262200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1027 AM EST MON JAN 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH NUMBER 3 IN EFFECT IN EFFECT FOR PORTIONS OF INLAND
SOUTHEAST GEORGIA THROUGH 4 PM...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS STILL EXPECTED ACROSS
THE REMAINDER OF THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT...

TORNADO WATCH NUMBER 3 IS IN EFFECT UNTIL 4 PM...FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...ATKINSON...CLINCH...COFFEE...ECHOLS
AND JEFF DAVIS.

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM MACON TO
TALLAHASSEE WILL CONTINUE TO MOVE SLOWLY EASTWARD AND STRONG
THUNDERSTORMS WILL MOVE INTO INLAND SOUTHEAST GEORGIA OVER THE NEXT
COUPLE OF HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL. THIS THREAT
WILL LIKELY EXPAND SOUTH AND EAST ACROSS THE FORECAST AREA LATER
THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS...BEFORE
MOVING INTO THE OFFSHORE COASTAL WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TUESDAY...THEN HIGH
PRESSURE WILL BUILD OVER THE NORTH CENTRAL GULF COAST REGION THROUGH
THURSDAY. THE ORIENTATION OF THE HIGH WILL FUNNEL A COLDER AND DRIER
AIRMASS INTO THE REGION...BRINGING FREEZING MINIMUM TEMPERATURES TO
MUCH OF THE FORECAST AREA BOTH WEDNESDAY AND THURSDAY MORNINGS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA...WHILE
REMAINING SPOTTERS SHOULD REMAIN ALERT FOR CHANGING WEATHER
CONDITIONS AND POSSIBLE EXPANSION OF THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Jan 26, 1:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EST MON JAN 26 2004

GAZ132-133-261930-
COFFEE GA-JEFF DAVIS GA-
138 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE AND JEFF
DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 230
PM EST...

AT 138 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES WEST OF AMBROSE...OR ABOUT
OVER OCILLA...MOVING NORTHEAST AT 40 MPH. THIS WILL ALSO AFFECT
AREAS AROUND AMBROSE...RED BLUFF...PRIDGEN...BROXTON...SNIPESVILLE
AND DENTON THROUGH 230 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. A TORNADO WATCH IS
IN EFFECT UNTIL 4 PM EST.

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jeff Davis

When
January 26, 2:00 PM EST
Where
Jeff Davis County, Hazelhurst
Reported by
NEWSPAPER
Coordinates
31.806, -82.637 (the zone’s center; the record gives no point)

Lightning struck Jeff Davis Primary School causing damage to the media center hallway, gymnasium, classrooms and backdoor area. Students and teachers were in session in the school during the strike. Damage amount unknown. Source, Jeff Davis County Ledger, Hazlehurst, Ga. 1/28/04.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386529.